Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 39, NWS Norman, OK

August 14, 20184 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 14, 2018, 6:58 PM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 6:58 PM CDT (23:58 UTC)
Expired
Aug 14, 2018, 10:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Canadian County, OK, Kingfisher County, OK, Logan County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 56 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 12.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1130 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

742 
WGUS54 KOUN 142358
FFWOUN
OKC017-073-083-109-150300-
/O.NEW.KOUN.FF.W.0039.180814T2358Z-180815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
658 PM CDT TUE AUG 14 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southeastern Kingfisher County in central Oklahoma...
  Northwestern Oklahoma County in central Oklahoma...
  Southwestern Logan County in central Oklahoma...
  Northeastern Canadian County in central Oklahoma...

* Until 1000 PM CDT.
  
* At 658 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  has already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Northwestern Oklahoma City, El Reno, Yukon, Bethany, Warr Acres,
  Piedmont, Okarche and Richland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3576 9760 3553 9758 3550 9792 3575 9806

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:57 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 14, 6:57 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
657 PM CDT Tue Aug 14 2018

.DISCUSSION...
The 00Z aviation discussion

&&

.AVIATION...
Strong and severe thunderstorms will be scattered across Oklahoma
and north Texas through much of the night. It appears that the
greatest concentration of strong/severe storms will be over
central Oklahoma, affecting KOKC and KOUN and vicinity. A weak
cold front will pass through Oklahoma tomorrow, switching winds
around to the west, northwest, and north. Some low cloudiness is
expected to accompany the front, mainly over central and eastern
Oklahoma. While some showers or storms may accompany the front
tomorrow, guidance suggests the strongest storms will be this
evening and overnight. After the front passes, the chances of rain
will diminish.

CmS
&&

.PREV DISCUSSION... /issued 259 PM CDT Tue Aug 14 2018/

DISCUSSION...
With the exception of far southeast Oklahoma, most of the widespread
areas of precipitation have dissipated this morning.
Destabilization will continue through the afternoon resulting in
weak to moderate instability. Initial storm develop may be across
northwest Oklahoma by mid afternoon as a frontal boundary
approaches. More numerous showers and storms are expected as
the initial storms move east and southeast.

Effective shear values around 25-30 kts and sufficient
instability will result in a few strong to severe storms. A rather
moist air mass remains in place, therefore locally heavy rainfall
will also be a concern. At this time, will keep higher rain
chances across north central/central Oklahoma this evening with a
a shift to the east and southeast overnight.

Height rises will occur later tonight into Wednesday as a mid-level
low over Kansas moves east. This will favor much lower rain
chances compared to Monday and today. Better rain chances
Wednesday into Wednesday night will be across southern Oklahoma
and western north Texas.

A shortwave trough will move southeast across the central Plains
Thursday into Friday. Thunderstorms will be possible late Thursday
into Friday, but better chances appear to be north and east of
the area.

A strong trough will approach the central and southern Plains late
Saturday through Sunday. This will bring a better chance of
widespread showers and storms along with below average
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  87  71  92 /  80  10  10  20
Hobart OK         71  92  73  95 /  50   0  30  20
Wichita Falls TX  73  92  75  96 /  20   0  20  10
Gage OK           64  88  67  93 /  20   0  30  20
Ponca City OK     68  87  66  90 /  80  10  10  10
Durant OK         71  90  75  94 /  20  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/23/23
Hazardous weather outlook, Aug 14, 11:59 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1159 AM CDT Tue Aug 14 2018

OKZ004>048-050>052-TXZ083>090-151700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Tue Aug 14 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
This afternoon and evening, a few strong to perhaps severe
thunderstorms may develop across southwest, central and north
central Oklahoma. The stronger storms may produce damaging wind
gusts over 60 mph, hail larger than quarters, and locally heavy
rainfall. Thunderstorm intensity will decrease around sunset. The
most likely time for strong to severe storms will be from 4 pm
through 9 pm.

.Heavy Rainfall and Flooding...
Locally heavy rainfall amounts will occur with thunderstorms today
and this could lead to flooding in some areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A few thunderstorms are possible Wednesday and Thursday, but
better chances will begin Thursday night and continue through
Monday. Severe storms are unlikely during this period.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 14, 6:18 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             OKARCHE                 35.73N 97.98W
08/14/2018  E1.50 INCH       KINGFISHER         OK   PUBLIC

&&

SC
Local storm report, Aug 14, 6:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 WNW WILL ROGERS AIRPO 35.41N 97.65W
08/14/2018                   OKLAHOMA           OK   PUBLIC

            2 POWER POLES DOWN 2 BLOCKS EAST OF COUNCIL AND HWY 152

&&

SC
Local storm report, Aug 14, 6:29 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 S WILL ROGERS AIRPORT 35.36N 97.60W
08/14/2018  E1.00 INCH       CLEVELAND          OK   PUBLIC

&&

SC
Local storm report, Aug 14, 6:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FLASH FLOOD      2 ESE WILL ROGERS AIRPO 35.38N 97.57W
08/14/2018                   CLEVELAND          OK   TRAINED SPOTTER

            ROAD COVERED WITH 1 TO 2 FEET OF WATER AT SW89TH AND
            SOUTH MAY

&&

SC
Local storm report, Aug 14, 6:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             4 SSW WILL ROGERS AIRPO 35.35N 97.64W
08/14/2018  E1.00 INCH       CLEVELAND          OK   FIRE DEPT/RESCUE

&&

SC
Local storm report, Aug 14, 6:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             5 E TUTTLE              35.30N 97.66W
08/14/2018  E1.75 INCH       MCCLAIN            OK   PUBLIC

&&

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:11 AM CDTSpecial Weather StatementOUNHarper49 min
Aug 14, 5:56 AM CDTSpecial Weather StatementOUNEllis49 min
Aug 14, 6:23 AM CDTAreal Flood AdvisoryOUNEllis, Harper2 hr
Aug 14, 6:25 AM CDTSpecial Weather StatementOUNEllis50 min
Aug 14, 7:26 AM CDTSpecial Weather StatementOUNAlfalfa34 min
Aug 14, 7:56 AM CDTSpecial Weather StatementOUNGarfield, Grant34 min
Aug 14, 8:29 AM CDTSpecial Weather StatementOUNGrant31 min
Aug 14, 9:03 AM CDTSpecial Weather StatementOUNKay27 min
Aug 14, 9:24 AM CDTSpecial Weather StatementOUNKay36 min
Aug 14, 10:03 AM CDTSpecial Weather StatementOUNNoble27 min
Aug 14, 10:24 AM CDTSpecial Weather StatementOUNNoble21 min
Aug 14, 1:52 PM CDTSpecial Weather StatementOUNCleveland38 min
Aug 14, 2:11 PM CDTSevere Thunderstorm WarningOUNGrady, McClain49 min
Aug 14, 2:18 PM CDTAreal Flood AdvisoryOUNGrady, McClain3 hr
Aug 14, 2:53 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain52 min
Aug 14, 3:09 PM CDTAreal Flood AdvisoryOUNCleveland, McClain3 hr
Aug 14, 3:19 PM CDTSpecial Weather StatementOUNPayne56 min
Aug 14, 3:27 PM CDTSpecial Weather StatementOUNOklahoma48 min
Aug 14, 3:41 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan49 min
Aug 14, 4:39 PM CDTSpecial Weather StatementOUNOklahoma36 min
Aug 14, 4:43 PM CDTSpecial Weather StatementOUNLincoln47 min
Aug 14, 4:57 PM CDTSpecial Weather StatementOUNKingfisher48 min
Aug 14, 5:08 PM CDTSpecial Weather StatementOUNKingfisher37 min
Aug 14, 5:10 PM CDTSevere Thunderstorm WarningOUNKingfisher50 min
Aug 14, 5:15 PM CDTSpecial Weather StatementOUNDewey30 min
Aug 14, 5:24 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey51 min
Aug 14, 5:25 PM CDTSpecial Weather StatementOUNBlaine35 min
Aug 14, 5:32 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Oklahoma3 hr
Aug 14, 5:33 PM CDTSpecial Weather StatementOUNOklahoma27 min
Aug 14, 5:38 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Oklahoma52 min
Aug 14, 5:50 PM CDTFlash Flood WarningOUNCleveland, Oklahoma3 hr
Aug 14, 5:52 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher38 min
Aug 14, 6:06 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma39 min
Aug 14, 6:09 PM CDTSpecial Weather StatementOUNCotton36 min
Aug 14, 6:14 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey46 min
Aug 14, 6:25 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma50 min
Aug 14, 6:31 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma44 min
Aug 14, 6:52 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma38 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.